Florida, 2011Tornado in Florida, August 2, 2011
August 2, 2011 · NWS MFL · 1 event in 1 county or zone
Numerous late afternoon thunderstorms developed over SE Florida. A tornado formed near the intersection of two thunderstorm cells in the Tamarac and North Lauderdale area of Broward County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous late afternoon thunderstorms developed over SE Florida. A tornado formed near the intersection of two thunderstorm cells in the Tamarac and North Lauderdale area of Broward County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 2, 2:13 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 2, 2:13 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
313 PM EDT TUE AUG 2 2011
.DISCUSSION...A WEAK SURFACE RIDGE REMAINS IN PLACE ACROSS FAR
SOUTH FLORIDA AND INTO THE GULF OF MEXICO. MEANWHILE, A LONGWAVE
TROUGH IS BECOMING ESTABLISHED OFF THE MID ATLANTIC COAST. TOTAL
ATMOSPHERIC MOISTURE REMAINS RELATIVELY HIGH WITH PRECIPITABLE
WATERS OF 2-2.3 INCHES, WITH A LEVEL OF DRY AIR ABOVE H6. OVERALL
ENVIRONMENTAL FLOW IS WEAK WITH A STEERING FLOW AROUND 10 KNOTS.
SEA BREEZES ARE CURRENTLY SITUATED JUST INLAND FROM EACH COAST
WITH BOUNDARY INTERACTIONS EXPECTED TO RESULT IN THE DEVELOPMENT
OF ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING.
WINDS ALOFT WILL PUSH ANY STORMS TOWARD THE EAST, WITH THE
INTERIOR AND EASTERN SECTIONS OF SOUTH FLORIDA BECOMING THE
TARGET AREA FOR CONVECTION. INSTABILITY AND SOUNDING THERMAL
PROFILES SUGGEST SOME STORMS MAY BECOME STRONG, ALTHOUGH
RELATIVELY WARM MID LEVEL TEMPS WILL LIMIT THE POTENTIAL. SLOW
STORM MOVEMENT WILL RESULT IN LOCALLY HEAVY RAINFALL. CONVECTION
WILL QUICKLY DIMINISH AFTER 00Z THIS EVENING, WITH A FEW ISOLATED
SHOWERS AND THUNDERSTORMS PERSISTING IN THE ATLANTIC AND GULF
WATERS OVERNIGHT.
ON WEDNESDAY, THE UPPER LEVEL TROUGH TO THE NORTH WILL BEGIN TO
FILL AS THE MID LEVEL RIDGE ATTEMPTS TO BUILD BACK INTO THE
REGION FROM THE NORTHWEST. DRYING LOW AND MID LEVELS ASSOCIATED
WITH THIS TROUGH IS EXPECTED TO REMAIN OFF TO OUR NORTH, SO
SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ON
WEDNESDAY AFTERNOON, WITH THE HIGHEST COVERAGE INTERIOR AND EAST.
SIMILAR CONDITIONS ARE EXPECTED ON THURSDAY AFTERNOON, ALTHOUGH
SHIFTING STEERING AND ENVIRONMENTAL FLOW WILL FOCUS STORMS OVER
THE INTERIOR AND TOWARD THE WEST COAST. AN UPPER LEVEL HIGH WILL
BEGIN BUILDING BACK INTO THE REGION LATE THURSDAY INTO FRIDAY,
WHILE A SURFACE HIGH BECOMES CENTERED TO THE NORTH. TEMPERATURES
WILL REMAIN AT OR ABOVE NORMAL THROUGH FRIDAY.
FORECAST UNCERTAINTY REMAINS QUITE HIGH FOR THE WEEKEND,
ULTIMATELY DEPENDENT ON THE EVENTUAL TRACK AND INTENSITY OF
EMILY. THE LATEST RECON FLIGHT AND SATELLITE IMAGERY HAS REVEALED
SOME SLIGHT STRENGTHENING. THE OFFICIAL TRACK BY THE NATIONAL
HURRICANE CENTER CONTINUES TO KEEP THE SYSTEM TO OUR EAST, WITH A
TRACK THROUGH THE WESTERN BAHAMAS. HOWEVER, IT IS IMPORTANT TO
NOTE THAT ALL OF SOUTH FLORIDA REMAINS IN THE CONE OF
UNCERTAINTY. ALL INTERESTS IN SOUTH FLORIDA SHOULD CLOSELY
MONITOR THE LATEST INFORMATION ON TROPICAL STORM EMILY. STAY
TUNED TO FUTURE FORECASTS.
&&
.AVIATION...18Z ISSUANCE...SHOWERS AND ISOLATED THUNDERSTORMS HAVE
STARTED ACROSS THE REGION...WITH ACTIVITY JUST TO THE EAST OF
KAPF AND IN GENERAL JUST TO THE WEST OF THE EAST COAST TAF SITES.
A LIGHT SOUTHWEST TO WEST SURFACE FLOW PREVAILS ACROSS THE
REGION...WHICH IS HAMPERING THE FORMATION AND PENETRATION OF THE
EAST COAST SEA BREEZE AND SHOULD ALLOW CONVECTION TO OCCUR ALONG
EAST COAST TAF SITES. ALL TAF SITES ASSIGNED VCTS THIS AFTERNOON
WITH BRIEF PERIODS OF SUB- VFR CONDITIONS POSSIBLE WITH
OCCURRENCE OF SHOWERS/THUNDERSTORMS. CONVECTION COULD LINGER INTO
EARLY EVENING. AFTER 00Z A LIGHT WESTERLY FLOW IS FORECAST ACROSS
THE REGION. A WEAK AND DIFFUSE SURFACE TROUGH WILL CONTINUE TO
SINK SOUTH TONIGHT...WHICH MAY ALLOW VCSH CONDITIONS FOR THE EAST
COAST TAF SITES.
&&
.MARINE...WINDS WILL REMAIN MAINLY FROM THE SOUTH THROUGH
WEDNESDAY, ALTHOUGH SEA BREEZE FORMATION IS EXPECTED ON EACH
COASTLINE IN THE AFTERNOON. SEAS WILL REMAIN 3 FEET OR LESS.
TROPICAL STORM EMILY IS FORECAST TO MOVE NEAR THE ATLANTIC MARINE
ZONES FRIDAY NIGHT INTO SATURDAY, WITH TROPICAL STORM CONDITIONS
POSSIBLE. PLEASE REFER TO THE LATEST INFORMATION AND FORECASTS ON
TROPICAL STORM EMILY FROM THE NATIONAL HURRICANE CENTER.
&&
.FIRE WEATHER...RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE
CRITICAL THRESHOLDS THROUGH THE WEEK. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED EACH DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 78 95 77 93 / 30 40 30 20
FORT LAUDERDALE 79 93 80 91 / 30 40 30 20
MIAMI 78 93 79 92 / 30 40 30 30
NAPLES 77 90 77 91 / 20 30 20 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE...14/MJB
AVIATION/RADAR/FIRE...60/BD
Hazardous weather outlook, Aug 2, 6:32 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
732 AM EDT TUE AUG 2 2011
FLZ063-066>075-168-172>174-030930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
732 AM EDT TUE AUG 2 2011
...FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...ISOLATED WATERSPOUTS OVER THE ATLANTIC WATERS THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
INTERIOR AND EAST COAST AREAS OF SOUTH FLORIDA THIS AFTERNOON.
ONLY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEST COAST AREAS. SOME OF THE STORMS MAY PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING, HEAVY DOWNPOURS, AND GUSTY WINDS.
WATERSPOUTS: CONDITIONS WILL BE FAVORABLE FOR THE FORMATION OF
WATERSPOUTS OVER THE ATLANTIC WATERS AND BISCAYNE BAY THROUGH
MIDDAY.
WIND: WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE IN SOME OF THE
STRONGER STORMS OVER THE INTERIOR AND EAST AREAS OF SOUTH FLORIDA
THIS AFTERNOON.
FLOODING: THE THUNDERSTORM MOTION IS EXPECTED TO BE SLOW AND
EASTWARD THIS AFTERNOON. PONDING OF WATER ON ROADWAYS IN POORLY
DRAINED AND FLOOD PRONE LOCATIONS WILL BE POSSIBLE ACROSS THE
INTERIOR AND EAST COAST.
RIP CURRENTS: SOUTHWEST WINDS AROUND 10 MPH WILL RESULT IN
A SLIGHT RISK OF RIP CURRENTS AT THE COLLIER COUNTY BEACHES
TODAY.
TEMPERATURES: THE COMBINATION OF TEMPERATURES IN THE 90S WITH
SEASONABLY HIGH HUMIDITY LEVELS WILL LEAD TO HEAT INDICES IN THE
TRIPLE DIGITS ACROSS SOUTH FLORIDA. HEAT INDICES WILL RANGE FROM
100 TO 105 OVER MOST OF THE EASTERN HALF OF SOUTH FLORIDA AND ALONG
THE WEST COAST TO 105 TO 109 OVER MOST OF THE INTERIOR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR THE LATEST INFORMATION REGARDING TROPICAL STORM EMILY...REFER
TO THE NATIONAL HURRICANE CENTER AT WWW.NHC.NOAA.GOV.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY, WITH THE PRIMARY
THREATS BEING OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING,
BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.
MAXIMUM HEAT INDEX VALUES WILL REMAIN OVER 100 DEGREES OVER MOST
OF SOUTH FLORIDA THROUGH THE MIDDLE OF THE WEEK, RESULTING IN AN
ELEVATED HEAT EXPOSURE RISK.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 2, 1:29 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
229 PM EDT TUE AUG 2 2011
FLZ073-074-173-021915-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
229 PM EDT TUE AUG 2 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN MIAMI-DADE COUNTY
* UNTIL 315 PM EDT
* AT 225 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WESTCHESTER...AND MOVING NORTHEAST AT 20
MPH.
* THE STORM WILL AFFECT...
CORAL GABLES...
COCONUT GROVE...
LITTLE HAVANA...
MIAMI...
LITTLE HAITI...
MIAMI SHORES...
AND SURROUNDING COMMUNITIES.
THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING IS
THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL
THE STORM PASSES.
ALSO...DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR FUNNEL CLOUDS.
LAT...LON 2576 8013 2572 8015 2572 8016 2574 8017
2574 8020 2572 8024 2568 8025 2564 8035
2572 8043 2594 8027 2588 8015 2576 8018
2575 8016 2576 8016 2586 8015 2585 8013
2583 8011
TIME...MOT...LOC 1828Z 241DEG 19KT 2574 8029
60Tornado, Broward
- When
- August 2, 4:03 PM EST to 4:08 PM EST
- Where
- Broward County, 4.64 mi NW of Lauderdale Lakes to 3.08 mi SSW of Coral Spgs
- Rating
- EF1
- Path length
- 2.14 mi
- Path width
- 90 yd
- Property damage
- $180,000
- Reported by
- NWS Storm Survey
- Coordinates
- 26.200, -80.250
A tornado with estimated maximum winds of 85-90 mph, or on very low end of EF1 scale, moved through portions of Tamarac and North Lauderdale north of McNab RD and east of University DR. The path length was about 2 miles and max path width 90 yards. Most damage was to roofing material and vegetation, with the roof partially peeled off on home and frame windows broken and blown from a couple of others. About 30 homes were damaged.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 2, 20111 death · 1 event
- Hail and Damaging Winds in Arkansas, August 2 to 4, 20112 injured · $1.0 million · 1.75 in hail · 28 events
- Wildfire in Oklahoma, August 2, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Illinois, August 2, 2011$376,000 · 1 in hail · 24 events
- Flash Flooding and Damaging Wind in Michigan, August 2 to 3, 2011$260,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 2, 2011$110,000 · 56 kt wind · 2 events
- Wildfire in Oklahoma, August 2, 2011$100,000 · 1 event
- Damaging Winds in Indiana, August 2, 2011$71,000 · 83 kt wind · 6 events
- Flash Flood and Damaging Winds in Wisconsin, August 2, 2011$73,000 · 56 kt wind · 5 events
- Damaging Winds in Minnesota, August 2, 2011$29,000 · 60 kt wind · 18 events
- Flash Flooding and Damaging Wind in Minnesota, August 2, 2011$30,000 · 50 kt wind · 6 events
- Excessive Heat in Arkansas, August 2 to 7, 201124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340593.